View Full Version : Serious concern regarding digestive health


Lazy Guitarist
08-09-10, 08:36 PM
Hey all, this is my first post. Personally, I will skim through long posts in forums because I lack the patience to read an entire post. That being said, I'll try and make this quick. I have been diagnosed since I was little. I'm currently 18. We can assume I've been on medication for roughly 10 years. Right now Im taking a drug called Focalin. Ive been though almost ever medicine under the sun, however. Im curious as to whether or not other people have serious digestive issues after long-term treatment. Ive been doing tests of all kinds at the gastroenterologist clinic to determine why I cannot gain weight, I am nauseous constantly, and I am slightly hypoglycemic. For those who don't know, no, that last word doesn't mean diabetes. Now, with all of that out of the way... Am I alone? Yes, I am aware the lack of weight and inability to eat are side effects of ADHD medicine. I've been on them for years, believe me, I know. What I don't understand is why I've been riddled with digestive issues the last few months. I've been on focalin for a while now, so the concern is as to why my problems are only now appearing. At the moment I am sporadically nauseous. No, not all the time. Heck, I can go days where I don't notice it. But sometimes I just get horribly upset stomach. No, I don't throw up - at least, not anymore. A few months ago I'd vomit 7 or 9 times a month. Usually after greasy fast food. I'll stop you medical people right there. They aren't concerned about my gallbladder. Not yet. I kept that one in mind, due to the grease, however. Okay, so much for being brief. Basically I'm asking does anyone feel like their long-term ADHD treatment could be giving them serious digestive issues? I mean ANYTHING here. I personally think either my gallbladder isn't functioning right OR my body is no longer properly digesting food. Okay. That's all. I'm laughing to myself. I highlighted all of the important things. I know if I was reading a post, and it was this long, I'd click out of it and skip it. But I think I'd read the boldfaced print first. So... Comment. Please. Does anybody else feel like their treatment is affecting, somehow, their digestive system?

Impromptu_DTour
08-09-10, 08:59 PM
Sure, i think it also more appropriately affects my pineal system more though, but im on straight amphetamines.

Have you had your liver checked?

Also have you had your kidneys checked. My longtime housemate cant gain weight because of a genetic malfunction that affects her kidneys.. she weighs in like an anorexic, eats like a horse - keeps it down. Something about her kidneys cant process or absorb Protein's and certain enzymes. So she doesnt gain weight, cant.

Given how medications can affect the efficacy of organ function, dont know if thats been looked into.

Just a thought, just in case it turns out to be a 2 tier issue.

I_DTour

Imnapl
08-09-10, 09:16 PM
I have been taking Ritalin for 14.5 years and do not have any digestive problems.

meridian
08-09-10, 09:17 PM
See your doctor and tell him or her what's up.

Get a complete physical to rule out some stuff.

Hope you feel better soon!

Self-diagnosis is tempting, but usually wrong!

Lazy Guitarist
08-09-10, 09:31 PM
Excellent to see responses! Oh believe me, the doctors are ALL in on this. I've been undergoing examinations for roughly 2 months. I've swallowed dyes, been stabbed 14 times with needles, eaten radioactive eggs, and more. We're trying to figure out what is wrong. Thanks for the advice about kidneys, I'll bring that up during my next examination. That could be a good one to look at. I don't exactly build muscle too easily, so protein deficiency might be a part of things. Still. Anybody else in my boat, in terms of GI issues?

doggie_love
10-10-10, 04:28 PM
Yes. Adderall has triggered a severe bout of acid reflux. I now eat lots of fruit and veggies with each meal and take a digestive enzyme tablet with meals. I have also noticed that when I ate before taking medication, it was not as bad.